The Washington Post has reported on June 9, 2017, that the Food and Drug Administration (FDA) has asked a drug company to remove its opioid pain medication from the market. The FDA has concluded that the medication, Opana ER, has risks that outweigh the benefits. This drug was reformulated in 2012 to make it more difficult to snort, but now individuals are injecting this medication. The injections often occur with shared and unsterile needles.

The nation has an opioid crisis. In Tennessee in 2012-2015, the increased needle sharing of the drug has been linked to serious blood disorders and outbreaks of HIV and Hepatitis C in Indiana. Opioids have many side effects including addiction. From 2000-2015 nearly 180,000 Americans died of overdoses of prescription opioids and tens of thousands more have succumbed to heroin and fentanyl overdoses as the crisis has evolved. This is a crisis.

If the company declines, the FDA will take steps to formally require its removal by withdrawing agency approval. Last year Opana ER sales were around 158 million. I have written in the past about the dangers of narcotics in the book, Medicines that Kill (Tyndale Press). Medications pose dangers and all have side effects. In the case of narcotics, the numbers of deaths are staggering. Medications do have risks, some more than others.

This is a first step. We also need to, on an ongoing basis, assess the risks/benefits of all medications. If we can get at the causes of illness, this is far safer than treating symptoms. This discussion needs to start nationally and each individual needs to constantly evaluate medications. If you are interested in learning more about the risks of medications and an approach to use them more carefully, go to this link and get a copy of Medicines that Kill. I wrote this book a few years ago to give more information and another tool to help. Often in the doctor’s’ office or on the Internet, the information is too little or too complicated. If we wait for others to help alert of us the dangers it may be too late.